Heavy Rain, Kearney
- When
- September 1, 12:00 AM CST to September 5, 6:00 AM CST
- Where
- Kearney County, Wilcox
- Reported by
- CoCoRaHS
- Coordinates
- 40.370, -99.230
A multi-day rainfall total of 6.15 was reported in Wilcox.
An isolated thunderstorm briefly produced localized severe downburst winds near Beaver City on this Tuesday afternoon. Scattered showers and thunderstorms developed early that afternoon, primarily from southwestern Nebraska northeast to near O'Neill.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An isolated thunderstorm briefly produced localized severe downburst winds near Beaver City on this Tuesday afternoon. Scattered showers and thunderstorms developed early that afternoon, primarily from southwestern Nebraska northeast to near O'Neill. Just after 2 PM CST, an isolated, small storm developed east of this area, to the southeast of McCook. Between 3 and 5 PM CST, this storm moved east-northeast across Furnas county. At 438 PM, a spotter measured winds of 63 MPH northeast of Beaver City. After that wind gust occurred, the storm weakened.
All of these thunderstorms occurred ahead of a weak cold front that extended from Minnesota across northwestern Nebraska into the northern Colorado and Utah. The flow aloft was from the southwest as a large and strong subtropical high was over the Mid-Atlantic states. The main band of Westerlies was along the U.S.-Canada border with a fairly potent shortwave trough moving through the Canadian Prairies. Just before the storm developed, temperatures were in the upper 70s with dewpoints in the middle 60s. Despite poor mid-level lapse rates, MLCAPE was between 1500 and 1900 J/kg. Deep layer shear was around 35 kt.
The beginning of September was very wet across portions south central Nebraska, from near Hildreth east through southern Adams and southern Clay counties, and most of Fillmore, Nuckolls, and Thayer counties. Over the first four days of the month, rainfall totals ranged from 4 to 7 inches in these areas. Minor flooding occurred from the Crystal Lake State Recreation area, near Ayr, and points east along the Little Blue River. There were two crests above minor flood stage on the Little Blue at Deweese. The first was 10.8 ft on Monday the 3rd and 10.3 ft on Tuesday the 4th. Flood stage is 10 ft. Minor flooding also occurred along Big Sandy Creek through northern Thayer county, and Spring Creek at Deshler was at bankfull. Minor flooding also occurred in low spots on some rural roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 11:28 PM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 1228 AM CDT Sat Sep 1 2018 .UPDATE... Issued at 856 PM CDT Fri Aug 31 2018 A few thoughts regarding the rest of tonight (through sunrise): Be prepared to hear/read this a LOT over the next several days, but we are in the midst of a very tricky/challenging weather pattern as far as predicting the "exact" timing and likelihood of rain/thunderstorm activity. Focusing solely on the rest of tonight, the very basic/general story is that there will be a gradual increase in shower/thunderstorm activity as the night goes on, as the coverage of mostly-sub-severe storms continues to increase off to our west over western NE/KS as of this writing. With time, some of this activity will spread east into our coverage area (CWA), with additional "new" storm development possible overhead. As noted by preceding day-shifter, forcing is not particularly strong, but the presence of a series of weak waves moving in from the west should be sufficient to generate at least isolated-to-scattered activity. Did not have the confidence to advertise "likely" 60+ percent rain chances/PoPs into any particular area overnight, but did make some modest 10-20 percent increases in PoPs across especially our northern half versus previous forecast. The vast majority of storms should not be severe tonight, but agree with SPC in maintaining a broad Marginal Risk to account for the possibility of some marginally severe hail and (perhaps to a slightly-lesser extent) wind. Will defer to upcoming night shift to modify the going forecast for Saturday daytime and beyond. && .SHORT TERM...(This evening through Saturday) Issued at 330 PM CDT Fri Aug 31 2018 Aloft: RAP dynamic tropopause animations...aircraft data and WV imagery showed low-amplitude WSW flow over most of the CONUS with the mean longwave trof axis from Sask down thru the Pac NW. There is a small low over Nrn CA/NV. This low will open up as it heads E across NV into UT tonight into tomorrow. This will result in more of a pronounced Wrn trof by 00Z/Sun that will extend from MT to AZ/NM. Surface: A weak low was analyzed over SD with a weak cool front extending WSW thru the Neb panhandle into WY-UT-NV. A sfc trof extended S thru Cntrl Neb into Wrn KS. The low will fill with the front sagging SE into the CWA tonight. This front will be just E and S of the CWA by 00Z/Sun and cont to weaken. Meanwhile...very weak high pres will settle over Neb tomorrow. Rest of this afternoon: Hot. Humid over S-cntrl Neb. The KSU mesonet site near Beloit hit 102F early this afternoon. 100F at Jewell. With this cirrostratus moving thru N-cntrl KS now per IR satellite...those locations probably won't get any hotter. The atms should remain capped in the wake of this AM's tstm activity which produced a lot of vivid CG strikes. Tonight: Increasing clds as svrl CAMs and the HRRRX ensemble suggest sct tstms will move thru mainly after 10 PM. SPC has a MRGL risk for svr and it seems reasonable given the MUCAPE from the 09Z SREF is fcst btwn 1500-3000 J/kg. Effective deep lyr shr will be 30-40 kt. While a shortwave trof is not fcst to move thru...the RRQ of an 85 kt jet streak over MN will move over the Cntrl Plns. It will be another warm/muggy night. Sat: Any tstms lingering at dawn should exit the CWA to the E during the AM. With the front bisecting the CWA most of the day...can't rule out an isolated shwr or two developing at any time...but much of the daytime hrs should be dry. By 4 PM sct tstms should develop with the greatest chance near the front (from N-cntrl KS to near HJH). SREF MLCAPE is fcst btwn 2000-2500 J/kg with effective shear near 40 kt. 0-3 km SRH is fcst 150-200 m2/s2. So while the primary convective mode should be multicell...a supercell or two can't be ruled out. Temps will drop back to near normal behind the front...but it will still be humid. .LONG TERM...(Saturday night through Friday) Issued at 330 PM CDT Fri Aug 31 2018 Aloft: A longwave trof will remain over the Wrn USA with a subtropical high over the E. Early week will be more amplified with SW flow over the Cntrl Plns. Mid-late week will be more WSW. Multiple low-amplitude shortwave trofs will exit the Wrn trof. Surface: Another weak cool front will move into the CWA Sun. That front will dissipate Mon with a stronger front fcst to arrive Wed. High pres will briefly move in Thu then it's back to the warm sector Thu-Fri. Temps: Highs will be near or a little cooler than normal. Lows will be warmer than normal. Rain: It could be heavy. WPC has SLGT risk of excessive rainfall Sat and Sun due to potential for repeated tstm development. Sat eve/night could be quite active as sct tstms will be on- going over the SE 1/3 of the CWA. Other storms could be moving in from the W...and other storms could develop over the CWA as the low-lvl jet ascends above the remnants of the weak front. There are no dry periods in the fcst. There will be at least a chance for tstms every day...the way it's currently looking. Some chances will be better than others...but predictability is low with tstm development tied to low-amplitude shortwave trofs. The last 4 operational EC runs are outputting an average of 2" of rain across the entire CWA over the next 10 days...with potential for some areas E of Hwy 281 to receive as much as 4-6". && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday) Issued at 1226 AM CDT Sat Sep 1 2018 Thunderstorms have developed in the western part of the area and will likely be affecting the terminals in the next few hours. There will be a little break between the morning convection and more mainly during the evening hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Pfannkuch SHORT TERM...Kelley LONG TERM...Kelley AVIATION...JCB
Hazardous Weather Outlook National Weather Service Hastings NE 836 PM CDT Fri Aug 31 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 836 PM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Overnight. As the night wears on, at least isolated to scattered thunderstorm activity will become increasingly likely within the outlook area. While most of this activity will not be severe, there is a Marginal Risk that a few storms could be, with the main hazards being hail up to around ping pong ball size, and perhaps wind gusts up to around 60 MPH. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. This looks to be a fairly active weather pattern, with at least small chances for thunderstorms each day and night. As for severe storm potential, most of the outlook area is in a Marginal Risk of severe storms for Saturday afternoon and evening, with primarily eastern portions of the area also under a Marginal Risk for Sunday. Additional chances for severe storms are possible, but it is too soon to confidently assess this potential beyond Sunday. In addition, heavy rainfall will be possible at times through the next several days, including the Labor Day weekend, possibly promoting localized flooding especially in low-lying areas. Although amounts will certainly vary somewhat from one location to another, the outlook area as a whole is expected to generally receive between 2 and 5 inches over the course of the next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed through tonight, but any reports of possible hail or damaging winds would be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
1115 PM CDT FRI AUG 31 2018
KSZ005-017-010445-
Rooks KS-Phillips KS-
1115 PM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS AND PHILLIPS
COUNTIES UNTIL 1145 PM CDT...
At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Logan, or 12 miles southwest of Phillipsburg, moving northeast at 40
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Phillipsburg, Logan, Glade and Speed.
LAT...LON 3942 9959 3941 9960 3957 9960 3957 9963
3971 9963 3991 9933 3963 9912
TIME...MOT...LOC 0415Z 232DEG 34KT 3963 9950
MangelsSpecial Weather Statement
National Weather Service Hastings NE
1141 PM CDT FRI AUG 31 2018
NEZ060-072-010530-
Dawson NE-Gosper NE-
1141 PM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSPER AND
SOUTHWESTERN DAWSON COUNTIES UNTIL 1230 AM CDT...
At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 20 miles east of Curtis, moving northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lexington, Elwood, Johnson Lake and Farnam.
LAT...LON 4088 9984 4063 9964 4054 9998 4070 9998
4070 10022 4071 10022
TIME...MOT...LOC 0440Z 241DEG 17KT 4062 10012
MangelsSpecial Weather Statement
National Weather Service Hastings NE
1157 PM CDT FRI AUG 31 2018
KSZ005-006-NEZ083-084-010545-
Phillips KS-Smith KS-Franklin NE-Harlan NE-
1157 PM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...NORTHEASTERN
PHILLIPS...FRANKLIN AND SOUTHEASTERN HARLAN COUNTIES UNTIL 1245 AM
CDT...
At 1157 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Woodruff to 9 miles south
of Harlan County Dam to 8 miles north of Kensington. Movement was
northeast at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Franklin, Campbell, Republican City, Upland, Naponee, Bloomington,
Riverton and Harlan County Dam.
LAT...LON 4031 9920 4033 9873 4002 9873 3980 9908
3988 9920 3992 9946
TIME...MOT...LOC 0457Z 209DEG 32KT 3995 9931 3994 9917 3989 9908
RossiSpecial Weather Statement
National Weather Service Hastings NE
1203 AM CDT SAT SEP 1 2018
NEZ060-061-072-073-010545-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
1203 AM CDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...WESTERN
BUFFALO...NORTHEASTERN GOSPER AND EASTERN DAWSON COUNTIES UNTIL 1245
AM CDT...
At 1203 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lexington, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lexington, Elm Creek, Overton, Odessa, Amherst, Sumner, Miller and
Eddyville.
LAT...LON 4088 9990 4105 9959 4105 9922 4070 9923
4060 9966
TIME...MOT...LOC 0503Z 238DEG 31KT 4077 9978
RossiSpecial Weather Statement
National Weather Service Hastings NE
1221 AM CDT SAT SEP 1 2018
NEZ072-073-082-083-010600-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
1221 AM CDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...SOUTHEASTERN GOSPER...
EASTERN FURNAS AND NORTHWESTERN HARLAN COUNTIES UNTIL 100 AM CDT...
At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elwood to 9 miles north of Edison to
Arapahoe to 6 miles southwest of Hendley. Movement was northeast at
35 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Holdrege, Arapahoe, Oxford, Bertrand, Beaver City, Loomis, Funk,
Stamford, Edison, Atlanta, Smithfield, Hendley and Hollinger.
LAT...LON 4030 9990 4041 9972 4058 9985 4063 9966
4061 9965 4067 9940 4066 9938 4067 9933
4066 9929 4066 9919 4047 9919 4018 9940
4000 10002
TIME...MOT...LOC 0520Z 232DEG 30KT 4054 9984 4041 9974 4030 9992 4005
10002
RossiThe Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
11 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
A multi-day rainfall total of 6.15 was reported in Wilcox.
A multi-day rainfall total of 5.56 was reported 4 miles east of Red Cloud.
A multi-day rainfall total of 6.99 was reported 5 miles south-southeast of Deweese.
A multi-day rainfall total of 7.33 was reported 7 miles south-southeast of Lawrence.
A multi-day rainfall total of 7.04 was reported in Davenport.
A multi-day rainfall total of 7.00 was reported 2 miles south of Fairfield.
A multi-day rainfall total of 6.15 was reported 4 miles south-southeast of Roseland.
A multi-day rainfall total of 6.28 was reported 2 miles northeast of Blue Hill.
A multi-day rainfall total of 5.83 was reported 6 miles southwest of Hildreth.
A multi-day rainfall total of 5.73 was reported 7 miles southwest of Glenvil.
A multi-day rainfall total of 6.32 was reported 2 miles northwest of Ohiowa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782027, 782028, 782029, 782030, 782031, 782032, 782033, 782034, 782035, 782036, 782037, 778769.